Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Bismarck, ND

June 1, 2018Kidder County, Logan County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 1, 2018, 8:17 PM CDT for Kidder County, Logan County, Stutsman County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 8:17 PM CDT (01:17 UTC)
Expired
Jun 1, 2018, 9:15 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Kidder County, ND, Logan County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 104 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:25 PM CDTTSTM WND GST 609 Nne Burnstad, ND60 MPH WIND AND NICKEL SIZE HAIL. BROKEN WINDOWS AND OUTSIDE OBJECTS TIPPED OVER THROUGH THE YARD. WIND LASTED ABOUT 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
881 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

710 
WUUS53 KBIS 020117
SVRBIS
NDC043-047-093-020215-
/O.NEW.KBIS.SV.W.0052.180602T0117Z-180602T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
817 PM CDT FRI JUN 1 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kidder County in south central North Dakota...
  North central Logan County in southeastern North Dakota...
  Southwestern Stutsman County in southeastern North Dakota...

* Until 915 PM CDT.

* At 817 PM CDT, a severe thunderstorm was located 11 miles east of
  Napoleon, moving northeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Medina, Streeter, Cleveland, Windsor and Crystal Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern North Dakota.

LAT...LON 4638 9945 4642 9970 4699 9954 4697 9891
TIME...MOT...LOC 0117Z 202DEG 34KT 4646 9954 

HAIL...1.50IN
WIND...60MPH
 
$$

HEINERT
4 follow-up statements
192 
WWUS53 KBIS 020132
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
832 PM CDT FRI JUN 1 2018

NDC043-047-093-020215-
/O.CON.KBIS.SV.W.0052.000000T0000Z-180602T0215Z/
Kidder ND-Logan ND-Stutsman ND-
832 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN KIDDER...NORTH CENTRAL LOGAN AND SOUTHWESTERN
STUTSMAN COUNTIES...

At 831 PM CDT, a severe thunderstorm was located 5 miles west of
Streeter, or 16 miles southwest of Medina, moving north at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Medina, Streeter, Cleveland and Crystal Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern North Dakota.

LAT...LON 4649 9936 4659 9965 4699 9954 4697 9904
TIME...MOT...LOC 0131Z 197DEG 54KT 4668 9946 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT
678 
WWUS53 KBIS 020147
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
847 PM CDT FRI JUN 1 2018

NDC047-020156-
/O.CAN.KBIS.SV.W.0052.000000T0000Z-180602T0215Z/
Logan ND-
847 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LOGAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern North Dakota.

LAT...LON 4663 9963 4699 9954 4697 9904 4663 9927
TIME...MOT...LOC 0146Z 202DEG 34KT 4682 9938 

$$

NDC043-093-020215-
/O.CON.KBIS.SV.W.0052.000000T0000Z-180602T0215Z/
Kidder ND-Stutsman ND-
847 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN KIDDER AND SOUTHWESTERN STUTSMAN COUNTIES...

At 846 PM CDT, a severe thunderstorm was located 6 miles southwest of
Medina, moving north at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Medina, Streeter, Cleveland and Crystal Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern North Dakota.

LAT...LON 4663 9963 4699 9954 4697 9904 4663 9927
TIME...MOT...LOC 0146Z 202DEG 34KT 4682 9938 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT
887 
WWUS53 KBIS 020201
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
901 PM CDT FRI JUN 1 2018

NDC043-020211-
/O.CAN.KBIS.SV.W.0052.000000T0000Z-180602T0215Z/
Kidder ND-
901 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIDDER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern North Dakota.

LAT...LON 4676 9939 4685 9945 4698 9945 4698 9948
      4699 9948 4697 9904 4663 9927
TIME...MOT...LOC 0201Z 202DEG 34KT 4695 9930 

$$

NDC093-020215-
/O.CON.KBIS.SV.W.0052.000000T0000Z-180602T0215Z/
Stutsman ND-
901 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHWESTERN STUTSMAN COUNTY...

At 901 PM CDT, a severe thunderstorm was located near Medina, moving
north at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Medina and Cleveland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern North Dakota.

LAT...LON 4676 9939 4685 9945 4698 9945 4698 9948
      4699 9948 4697 9904 4663 9927
TIME...MOT...LOC 0201Z 202DEG 34KT 4695 9930 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS
480 
WWUS53 KBIS 020209
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
909 PM CDT FRI JUN 1 2018

NDC093-020219-
/O.EXP.KBIS.SV.W.0052.000000T0000Z-180602T0215Z/
Stutsman ND-
909 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STUTSMAN COUNTY
WILL EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern North Dakota.

LAT...LON 4676 9939 4685 9945 4698 9945 4698 9948
      4699 9948 4697 9904 4663 9927
TIME...MOT...LOC 0209Z 202DEG 34KT 4700 9927 

$$

EDWARDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:32 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 1, 1:32 PM CDT, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
132 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 124 PM CDT Fri Jun 1 2018

The main forecast issue in the short term period will be
thunderstorms today and this evening, then winds tonight into
Saturday.

Surface low pressure was located over far northwest SD early this
afternoon with a strong southeast flow over much of western and
central ND. Some areas are near advisory criteria for winds but
would rather not clog up the airways with wind advisory with
potential for significant severe outbreak unless we see widespread
advisory criteria winds.

We continue to destabilize over western ND this afternoon. SPC has
issued a severe thunderstorm watch for the eastern high plains
east into southwest ND and western SD. Severe convection already
continues over eastern MT and northeast WY and is expected to move
into southwest ND later this afternoon. Additionally we still
expect thunderstorm development to the east of this area, over
western and central ND around mid afternoon. Would not be
surprised with a Tornado Watch or certainly a SVR with possible
tornadoes mentioned. Very strong instability and deep layer shear
are expected to continue to develop over western and central ND
this afternoon. A limiting factor for a tornado watch would be a
limited area and time where shear and discrete cell development
will coincide before convection takes on a more QLCS like
structure. However, with such a strong wave, we do expect
convection will move through the area this afternoon and this
evening. CAMS are in good agreement in moving a single or multiple
line segments through the forecast area during this timeframe. The
12 UTC HREF again supports our strongest updrafts over the lake
Sakakawea region. Really no significant messaging changes from
the early morning forecast.

A strong westerly flow continues tonight behind the convection, and
continues through Saturday. Will probably need some wind
highlights for Saturday but will not issue anything at this time.
There could be some wrap around moisture, with scattered showers
and an isolated thunderstorm across the north Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 124 PM CDT Fri Jun 1 2018

Upper level ridging builds over the area Saturday night through
Monday. We then return to a quasi-zonal flow Monday night through
Friday with periodic chances of showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 124 PM CDT Fri Jun 1 2018

Intense storms are expected to develop in western ND this
afternoon in the 19 to 21 UTC time frame. Those storms are
expected to move eastward ahead of a cold front and will likely
merge into a line as they reach the KMOT to KBIS areas by late
afternoon or early evening, and KJMS this evening. IFR to LIFR
conditions, large hail, damaging winds and very heavy rainfall may
accompany any severe storms this afternoon and evening.

A strong westerly flow will develop behind the convection and
continue through Saturday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 1, 1:32 PM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
132 PM CDT Fri Jun 1 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021845-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
132 PM CDT Fri Jun 1 2018 /1232 PM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A significant severe weather event is expected this afternoon and
evening. Scattered severe storms will likely first develop across
western North Dakota between 2 pm and 4 pm CDT and are forecast
to merge into a solid line of storms by the time they reach
Highway 83 in the late afternoon or early evening. The line of
storms will then move eastward across the remainder of central
North Dakota and the James River valley this evening. The storms
could produce very large hail, possibly up to the size of tennis
balls, damaging wind gusts up to 70 mph, and very heavy rainfall.
A few tornadoes are also possible this afternoon, with the
greatest tornado risk in areas along and west of Highway 83.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northwest winds gusting up to 45 mph are likely across
western and central North Dakota on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed this afternoon and evening. A cold
front will interact with an unstable atmosphere containing enough
wind shear for supercell thunderstorms this afternoon along and
west of Highway 83. Storms will likely merge into a squall line
that will move east across central North Dakota and the James
River valley this evening.

In the hours before

Local storm report, Jun 1, 6:36 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
636 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     5 ESE HEBRON            46.87N 101.95W
06/01/2018                   MORTON             ND   EMERGENCY MNGR

            SEMI FLIPPED OVER ON INTERSTATE 94 BETWEEN
            MILE MARKER 102 AND 104.

&&

JPM
Local storm report, Jun 1, 6:56 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HEAVY RAIN       GLEN ULLIN              46.84N 101.83W
06/01/2018  M1.15 INCH       MORTON             ND   PUBLIC

            STORM TOTAL.

&&

RK
Special weather statement, Jun 1, 7:09 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
709 PM CDT FRI JUN 1 2018

NDZ034-035-045-046-020045-
Sioux-Morton-Burleigh-Emmons-
709 PM CDT FRI JUN 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SIOUX...
WESTERN BURLEIGH...EASTERN MORTON AND NORTHWESTERN EMMONS COUNTIES
UNTIL 745 PM CDT...

At 707 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Flasher to 6 miles southwest of
Solen. Movement was northeast at 45 mph.

Very heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with these
storms. Seek a safe shelter inside a building or vehicle.

Wind gusts to 50 mph and pea to dime size hail are also possible
with these storms.

Locations impacted include...
Bismarck, Mandan, Lincoln, Flasher, Menoken, Solen, Cannon Ball, St.
Anthony, Lake Harmon, Mcdowell Dam Recreation Area, Mckenzie,
Baldwin, Double Ditch Indian Village, Breien, Hazelton Recreation
Area, University Of Mary, Huff, Fort Rice, Fort Abraham Lincoln State
Park and Moffit.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4629 10105 4637 10105 4637 10122 4640 10128
      4670 10126 4700 10092 4701 10088 4703 10088
      4723 10065 4662 10018 4619 10086
TIME...MOT...LOC 0007Z 221DEG 41KT 4666 10113 4631 10085

HEINERT
Local storm report, Jun 1, 7:49 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     NON-TSTM WND GST HETTINGER               46.00N 102.64W
06/01/2018  M58 MPH          ADAMS              ND   ASOS

&&

JPM
Local storm report, Jun 1, 7:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     NON-TSTM WND GST 5 S DICKINSON           46.80N 102.79W
06/01/2018  E60 MPH          STARK              ND   ASOS

            REPORTED AT DICKINSON THEODORE REGIONAL
            AIRPORT.

&&

JPM
Local storm report, Jun 1, 8:13 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HEAVY RAIN       3 NNW STANLEY           48.36N 102.42W
06/01/2018  M2.90 INCH       MOUNTRAIL          ND   CO-OP OBSERVER

            STORM TOTAL.

&&

AE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:09 PM CDTSpecial Weather StatementBISBurleigh36 min
Jun 1, 7:11 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver41 min
Jun 1, 9:07 PM CDTSpecial Weather StatementBISStutsman38 min
Jun 1, 9:40 PM CDTAreal Flood AdvisoryBISFoster, Stutsman4 hr
Jun 1, 9:44 PM CDTSpecial Weather StatementBISBarnes46 min
Jun 2, 3:10 AM CDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 22 more18 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.